Idaho, 2015

Wildfire in Idaho, August 14 to 17, 2015

August 14 to 17, 2015 · NWS PIH · 1 event in 1 county or zone

The 900 fire began August 14th due to lightning strikes and burned 2,245 acres of grass and brush. It was located approximately 7 miles south of Shoshone and closed US route 93 to motorists for a lengthy period of time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The 900 fire began August 14th due to lightning strikes and burned 2,245 acres of grass and brush. It was located approximately 7 miles south of Shoshone and closed US route 93 to motorists for a lengthy period of time. Traffic backups were up to a mile on the 14th. The fire was contained by August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 14, 1:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 14, 1:16 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT FRI AUG 14 2015

.SHORT TERM...TONIGHT THROUGH MONDAY. THE UPPER LOW OFF THE CA
COAST IS MOVING INTO OR THIS AFTN...WHILE THE UPPER RIDGE OVER THE
ROCKIES IS BEING PUSHED OFF TO THE EAST. STILL GETTING A GOOD FLOW
OF SUBTROPICAL MOISTURE INTO ID...AND TSTMS ARE DEVELOPING OVER
SCEN ID AS THE APPROACH OF THE UPPER LOW DESTABILIZES THE AIRMASS.
TSTMS ARE EXPECTED TO BECOME MORE NUMEROUS AND CONTINUE INTO THE
EVE. SOME TSTMS MAY PRODUCE STRONG OUTFLOW WINDS AND SMALL HAIL. A
COLD FRONT MOVES THRU ID THIS EVENING...WHICH SHOULD BRING A FINAL
WAVE OF SHOWERS AND TSTMS. WINDS ARE EXPECTED TO PICK UP BEHIND
THE FRONT AND CONTINUE INTO SATURDAY. PRECIP LINGERS IN THE
EASTERN HIGHLANDS SAT MORN...THEN ALL AREAS DRY OUT BY AFTERNOON.
DRY WESTERLY FLOW ALOFT CONTINUES THRU MON. HEDGES

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. MODELS HAVE COME INTO
BETTER AGREEMENT WITH THIS NEXT SYSTEM. MONDAY NIGHT INTO TUESDAY
THE MODELS ARE DROPPING A WEAK AND MOSTLY DRY UPPER LEVEL LOW DOWN
FROM CANADA OVER MAINLY OUR EASTERN BORDERS. EXPECT A SLIGHT CHANCE
OF PRECIPITATION AND CLOUDIER CONDITIONS MAINLY OVER OUR NORTHERN
AND EASTERN AREAS MONDAY NIGHT INTO TUESDAY. ALSO...LOOK FOR COOLER
TEMPERATURES AND BREEZY WINDS PARTICULARLY ON TUESDAY. TEMPERATURES
WILL BE BELOW NORMAL ON TUESDAY AND NEAR NORMAL BY WEDNESDAY AND
THURSDAY BEFORE CLIMBING TO ABOVE NORMAL BY FRIDAY. WYATT

&&

.AVIATION...APPROACHING FRONTAL BOUNDARY TO INCREASE SUSTAINED WINDS
WITH GUSTS IN EXCESS OF 25 MPH LATER THIS AFTERNOON AND CONTINUING
THOUGH MOST OF THE EVENING.  CURRENTLY THE FRONTAL BOUNDARY IS
EXPECTED TO PASS THROUGH THE PIH-IDA AREAS NEAR MIDNIGHT WITH
STEADILY INCREASING WINDS FOR TOMORROW.  SCATTERED THUNDERSTORM
ACTIVITY FOR THIS EVENING WITH TWO ROUNDS TO FOCUS ON...THE FIRST
BETWEEN 21Z AND 02Z AND THE SECOND BEGINNING NEAR 01Z AND LEAVING
OUR AREA NEAR 06Z. PETERSON/WYATT

&&

.FIRE WEATHER...A COLD FRONT MOVING THROUGH THE AREA WILL HELP
TRIGGER WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. EXPECT LOCALIZED HEAVY RAIN AND GUSTY
WINDS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS. CONVECTION WILL
TAPER OFF BY MIDNIGHT. WINDS WILL INCREASE WITH PASSAGE OF THE FRONT
AND WILL LIKELY REMAIN BREEZY OVERNIGHT. LOOK FOR BREEZY WINDS
TOMORROW AFTERNOON AS WELL. EXPECT SUNNY...DRY AND WARMER CONDITIONS
THIS WEEKEND THROUGH EARLY NEXT WEEK. EXPECT A RETURN OF NORMAL
SEASON HUMIDITIES. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Special weather statement, Aug 14, 1:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
252 PM MDT FRI AUG 14 2015

IDZ017-031-142130-
EASTERN MAGIC VALLEY ID-BIG AND LITTLE WOOD RIVER REGION ID-
252 PM MDT FRI AUG 14 2015

...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 330 PM MDT...

AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAREY...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAREY.

LAT...LON 4313 11393 4317 11406 4360 11400 4347 11367
TIME...MOT...LOC 2051Z 196DEG 44KT 4327 11397

NP/HEDGES
Local storm report, Aug 14, 2:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     CRATERS OF MOON         43.42N 113.53W
08/14/2015  M58 MPH          BUTTE              ID   OTHER FEDERAL

            CRATERS OF THE MOON INL SITE.

&&

JKEYES
Local storm report, Aug 14, 3:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     8 E BUTTE CITY          43.63N 113.08W
08/14/2015  M72 MPH          BUTTE              ID   MESONET

            CRATERS OF THE MOON INL SITE.

&&

JKEYES
Special weather statement, Aug 14, 3:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
431 PM MDT FRI AUG 14 2015

IDZ018-031-032-142315-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
431 PM MDT FRI AUG 14 2015

...WINDS OVER 40 MPH AND HEAVY RAIN FOR NORTHWESTERN BLAINE AND
NORTHWESTERN CUSTER COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF STANLEY...MOVING NORTHEAST AT 50 MPH. ANOTHER STORM
WAS LOCATED NEAR FEATHERVILLE MOVING IN THE SAME DIRECTION.

WINDS IN EXCESS OF 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH BOTH
STORMS.

LOCATIONS IMPACTED INCLUDE...
CHALLIS...STANLEY...SUNBEAM...CLAYTON...TWIN PEAKS SUMMIT...REDFISH
LAKE...LIVINGSTON MILL...BAYHORSE LAKE...LOON CREEK AIRPORT...BONANZA
AND SMILEY CREEK AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4473 11481 4469 11475 4465 11474 4465 11463
      4460 11460 4458 11457 4460 11452 4460 11447
      4447 11413 4382 11487 4389 11499 4398 11497
      4402 11500 4401 11502 4403 11505 4407 11504
      4409 11500 4412 11505 4415 11502 4419 11514
TIME...MOT...LOC 2230Z 210DEG 45KT 4410 11494

JKEYES
Special weather statement, Aug 14, 3:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT FRI AUG 14 2015

IDZ018-031-032-142315-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
434 PM MDT FRI AUG 14 2015

...WINDS OVER 40 MPH AND HEAVY RAIN FOR NORTH CENTRAL
BLAINE...NORTHWESTERN BUTTE AND SOUTHEASTERN CUSTER COUNTIES UNTIL
515 PM MDT...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF SUN VALLEY...MOVING NORTHEAST AT 50 MPH.

WINDS OVER 40 MPH AND HEAVY RAIN MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MACKAY...MACKAY RESERVOIR...CHILLY BARTON FLAT...COPPER BASIN
AIRPORT...GARFIELD RANGER STATION AND MT BORAH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4349 11411 4365 11431 4430 11371 4384 11343
TIME...MOT...LOC 2233Z 226DEG 42KT 4370 11405

JKEYES
Local storm report, Aug 14, 3:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
449 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     12 ESE BERENICE         43.78N 112.76W
08/14/2015  M59 MPH          BUTTE              ID   MESONET

            SAND DUNES INL SITE

&&

JKEYES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Magic Valley

When
August 14, 4:00 PM MST to August 17, 10:00 AM MST
Where
Eastern Magic Valley forecast zone
Reported by
Park/Forest Service

The 900 fire began August 14th due to lightning strikes and burned 2,245 acres of grass and brush. It was located approximately 7 miles south of Shoshone and closed US route 93 to motorists for a lengthy period of time. Traffic backups were up to a mile on the 14th. The fire was contained by August 17th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600351.